New Mexico, 2004

High Wind in New Mexico, February 19, 2004

February 19, 2004 · NWS MAF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 9:31 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 19, 9:31 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 AM CST THU FEB 19 2004

.UPDATE...
POWERHOUSE UPPER LOW MOVING ACRS NRN NM ATTM WITH ASSOCD 100KT 5H
SPEED MAX MOVING ACRS SRN NM PER WSM PROFILER. SFC PRESSURE FALL
MAXIMA (3-4MB/3HR) HAS MOVED ACRS NRN NM AND IS ADVANCING INTO WRN
PANHANDLES JUST AHEAD OF AFOREMENTIONED UPPER LOW. MTN WINDS ALREADY
INTO HIGH WIND WARNING CRITERIA AND WILL JUST GET STRONGER AS 65KT 7H
SPEED MAX MOVES RIGHT ACRS DAVIS/GDP MTNS THIS PM. PB WIND STILL S
BUT WILL BE VEERING THIS AFTERNOON AND INCREASING AS WELL.
FCST/ADVISORIES/WARNINGS ALL LOOK TO BE IN GOOD SHAPE...WILL KEEP A
WATCH ON MARFA PLATEAU AS THEY MAY HAVE TO UPGRADED TO A HIGH WIND
WARNING. 12Z MAF SOUNDING IS VERY WARM AND HOPEFULLY 80-85 WILL HOLD?
ONLY OTHER POSSIBLE CHANGE THIS PM WOULD BE TO INCLUDE A BLDU
ADVISORY FOR VISIBILITIES AROUND 1 MILE...VISIBLE IMAGERY SHOW
BLOWING SAND ACROSS WHITE SANDS.

.FIRE WEATHER...
EL PASO SOUNDING FAVORS DRY MIXED LAYER MOVING ACRS AREA TODAY WITH
LOW LEVEL THERMAL RIDGE E OF MTNS. COLD AIR ADVECTION AT 7H WILL MAKE
IT TOUGH FOR RH TO BOTTOM OUT ABOVE 7KFT IN THE GDP MTNS...BUT S AND
E MINIMUM RH/S OF 10-15% ARE REALISTIC. HAINES INDICES DECREASES THIS
PM PER DECREASED MID LEVEL LAPSE RATE. THIS COMBINED WITH
UNSEASONALLY WARM TEMPS FAVORS WIDESPREAD RED FLAG CONDITIONS THIS
PM.

&&

.PREV DISCUSSION...
A SIGNIFICANT HIGH WIND/BLOWING DUST EVENT IS EXPECTED ACROSS MOST
OF THE FA TODAY.

A POTENT UPPER LOW IS SEEN IN VAPOR IMAGERY MAKING STEADY EASTWARD
PROGRESS INTO ARIZONA ATTM. THIS FEATURE IS EXPECTED TO MOVE OVER
THE PANHANDLES LATE THIS AFTERNOON. A SURFACE TROUGH CURRENTLY
EXTENDS SOUTH ALONG THE TEXAS/NEW MEXICO BORDER FROM A BAROCLINIC
ZONE/WEAK SURFACE WAVE OVER EASTERN COLORADO. WIND GUSTS TO 55 MPH
ARE BEGINNING IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS
ATTM. THIS CORRESPONDS VERY WELL WITH THE PROGGED ONSET OF A CLASSIC
MOUNTAIN WAVE SIGNATURE IN OMEGA/THETA CROSS-SECTIONS BETWEEN 09 AND
12Z IN STRENGTHENING MID LEVEL FLOW.

AS THE CLOSED UPPER LOW SHIFTS EAST AND APPROACHES THE ROCKIES
TODAY...TIGHT HEIGHT GRADIENTS IN THE BASE OF THE TROUGH AND
ASSOCIATED WIND MAXIMA WILL MOVE OVER THE AREA. IN ADDITION...STRONG
CYCLOGENESIS WILL OCCUR IN THE PANHANDLE...AND WILL RESULT IN TIGHT
SURFACE PRESSURE GRADIENTS OVER THE NORTHERN FA. THE SURFACE TROUGH
WILL SHIFT EAST ACROSS THE AREA TODAY AS AN EFFECTIVE PAC FRONT/
PSEUDO DRYLINE. ITS PASSAGE WILL BE MARKED BY DEEP MIXING...VEERING/
STRENGTHENING WINDS...AND DRY AIR/DIRT ADVECTION. THERE WERE EARLIER
CONCERNS WITH REGARD TO THICK CIRRUS AHEAD OF THE SYSTEM REDUCING
MIXING/WIND SPEEDS. A NARROW BAND OF HIGH CLOUDS IS QUICKLY
TRANSITING THE AREA ATTM AND VAPOR IMAGERY DEPICTS A DRY SLOT
SPREADING ACROSS WEST TEXAS/SOUTHEAST NEW MEXICO. IT IS POSSIBLE
MORE CLOUD COVER COULD FORM IN UPPER FORCING ASSOCIATED WITH 115 KT
JET NOW ROTATING FROM BAJA INTO WESTERN NEW MEXICO. HOWEVER...
SOLUTIONS SHOW ANY UPPER LEVEL MOISTURE WHICH MAY TRANSIT DURING MAX
INSOLATION CLEARING THE TWO THIRDS OF THE FA BY LATE AFTERNOON.

INTENSE MOUNTAIN WAVES WILL RESULT IN SEVERE WINDS IN THE HIGHER
TERRAIN FIRST...BEGINNING IN THE GUADALUPES AROUND 12Z. STRONG
SOUTHWEST TO WEST WINDS AND BLOWING DUST WILL SPREAD EAST ACROSS THE
PLAINS THROUGH THE DAY. THE MOST LIKELY AREAS IN THE PLAINS TO
EXPERIENCE SEVERE GUSTS WILL BE ACROSS THE NORTHWEST THIRD OF THE FA
WHERE CROSS-SECTIONS SHOW STREAMLINE TRAJECTORIES OF THE
AGEOSTROPHIC VERTICAL CIRCULATION ASSOCIATED WITH THE GUADALUPE
MOUNTAIN WAVE TRANSPORTING HIGH MOMENTUM AIR TO THE SURFACE OVER THE
UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. THIS WILL COMBINE
WITH TIGHT PRESSURE GRADIENTS SOUTH OF THE DEVELOPING SURFACE LOW
TO ENHANCE THE WIND POTENTIAL AS FAR EAST AS THE NORTHWEST BASIN.
GUSTS TO NEAR 60 MPH WITH REDUCED VISIBILITIES IN BLOWING DUST LESS
THAN A MILE WILL BE POSSIBLE. ADVISORY CRITERIA WINDS WILL POSSIBLE
ELSEWHERE EXCEPT ACROSS THE PRESIDIO VALLEY AND TERRELL COUNTY WHERE
PRESSURE GRADIENTS APPEAR TO BE LESS.

ZONAL FLOW ALOFT WILL PREVAIL OVER THE AREA BY FRIDAY AM...WHILE A
COLD FRONT WILL BE PUSHING SOUTH THROUGH THE CWA AT THE SURFACE.
THE NEXT CUTOFF LOW WILL COME ASHORE OVER CENTRAL CA ATTM...WITH AT
LEAST TWO WEAK SHORTWAVE TROUGHS TRANSLATING EASTWARD OVER THE
SOUTHWEST U.S./NORTHERN MEXICO IN FAST FLOW ALOFT.  MID AND UPPER
LEVEL MOISTURE...SEEN EARLY THIS MORNING OFF THE CENTRAL CALIFORNIA
COAST ON IR SATELLITE IMAGERY...WILL ACCOMPANY THESE WAVES ACROSS THE
DESERT SOUTHWEST.

SRMS ARE IN GOOD AGREEMENT WITH THE STRENGTH AND SLOWER SPEED OF THE
FRONT...IN ADDITION TO WIND SPEEDS BEHIND IT.  THEY ARE ALSO IN GOOD
AGREEMENT WITH MID AND HIGH CLOUD COVER INCREASING OVER THE CWA
DURING THE DAY FRIDAY.  HAVE LOWERED THE WIND SPEEDS ACROSS THE CWA A
LITTLE TO REFLECT THE WEAKER GRADIENT BEHIND THE FRONT.  ALSO
DECREASED MAX TEMPS A LITTLE OVER THE NORTHEAST THIRD OF THE CWA...
BUT INCREASED TEMPS OVER THE SOUTHWEST HALF OF THE CWA...DESPITE
INCREASE IN MID CLOUDS AND THICK CIRRUS.

AS THE CUTOFF LOW EJECTS NORTHEAST THROUGH THE GREAT BASIN THE FLOW
ALOFT WILL AMPLIFY AND CARVE A BROAD UPPER TROUGH OVER THE SOUTHWEST
U.S.  ADDITIONAL SHORTWAVES WILL KEEP REINFORCING THIS UPPER
TROUGH...BASICALLY KEEPING WEST TEXAS AND SOUTHEAST NEW MEXICO IN
AREA OF WEAK ASCENT DOWNSTREAM.  THEREFORE...EXPECT TO SEE MORE
CLOUDS THAN NOT FROM FRIDAY THROUGH THE WEEKEND AS AN OCCASIONAL
WEAK SHORTWAVE TROUGH WILL AID IN REDEVELOPMENT OF CLOUD COVER.
WITH THIS SAID...HAVE GENERALLY LOWERED TEMPS DUE TO EXPECTED
INCREASE IN CLOUDS AND BECAUSE HEIGHTS WILL REMAIN LOWER DURING
THIS PERIOD.

UPPER TROUGH FINALLY BEGINS TO PROGRESS EASTWARD EARLY NEXT WEEK.
BULK OF MODELS IN DECENT ENOUGH AGREEMENT TO INTRODUCE A SLIGHT
CHANCE OR LOW ORDER CHANCE OF RAIN MONDAY AND TUESDAY MOST LOCATIONS
AS THIS TROUGH APPROACHES.  ECMWF CUTS OFF AN UPPER LOW OVER THE AREA
BY TUESDAY MORNING...BUT THIS SOLUTION APPEARS TO BE AN OUTLIER AS
MOST MODELS INDICATING A NEGATIVELY TILTED TROUGH MOVING INTO THE
AREA.  FOR NOW...WILL DECREASE TEMPS A LITTLE MONDAY AND TUESDAY DUE
TO LOWER HEIGHTS/THICKNESSES AND GO WITH PREVIOUSLY MENTIONED POPS.

VERY DRY AIR AND STRONG/SEVERE SURFACE WINDS WILL SPREAD EAST ACROSS
THE AREA TODAY GIVEN ABOVE METEOROLOGICAL REASONING. RED FLAG
CONDITIONS WILL BE WIDESPREAD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TODAY UPPER TRANS PECOS...NORTHWEST
     PERMIAN BASIN...HIGHWAY 54 CORRIDOR/VAN HORN.
     HIGH WIND WARNING THROUGH EARLY THIS EVENING...GUADALUPE AND
     DAVIS MOUNTAINS.
     WIND ADVISORY TODAY MARFA PLATEAU/BIG BEND...CENTRAL AND
     EASTERN BASIN...AND PECOS COUNTY.
     RED FLAG WARNING TODAY ALL ZONES.
NM...HIGH WIND WARNING THROUGH EARLY EVENING...GUADALUPE MOUNTAINS.
     HIGH WIND WARNING TODAY...SOUTHEAST PLAINS.
     RED FLAG WARNING TODAY ALL ZONES.

&&
Hazardous weather outlook, Feb 19, 3:40 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CST THU FEB 19 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
440 AM CST (340 AM MST) THU FEB 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
VERY STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED OVER ALL OF
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS TODAY.

SEVERE AND DAMAGING WINDS WILL AFFECT THE DAVIS AND GUADALUPE
MOUNTAINS BEGINNING BEFORE MIDDAY...AND SUBSIDING BEFORE MIDNIGHT.
WINDS IN THE HIGHER ELEVATIONS WILL BE SUSTAINED IN THE 50 TO 65 MPH
RANGE WITH GUSTS OVER 80 MPH LIKELY.

HIGH WINDS WILL SPREAD EAST THROUGH THE DAY FROM THE MOUNTAINOUS
AREAS INTO THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND THE NORTHWEST PERMIAN BASIN. SUSTAINED WINDS OF 35 TO 45
MPH AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE THROUGH THE
LATE AFTERNOON OR EARLY EVENING ACROSS THESE LOCATIONS.

STRONG WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL ALSO AFFECT
THE EASTERN AND CENTRAL PERMIAN BASIN...THE MARFA AND STOCKTON
PLATEAUS...AND THE BIG BEND TODAY.

WIDESPREAD BLOWING DUST WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK
AREA TODAY AND EARLY THIS EVENING. VISIBILITIES MAY LOCALLY BE
REDUCED TO LESS THAN ONE HALF MILE. THE COMBINATION OF VERY STRONG
WINDS AND BLOWING DUST MAY MAKE FOR HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 19, 10:53 AM MST to 12:30 PM MST
Where
Eddy County Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A potent upper level storm system propagated east over the Southern Plains on the 19th, and resulted in damaging gradient winds across the plains of southeast New Mexico. Local authorities estimated wind gusts of 60 MPH at Carlsbad, and the ASOS at the Carlsbad Airport measured a peak gust of 56 MPH. The winds downed up to twelve power poles along U.S. Highway 285 between Artesia and Carlsbad. In addition, blowing dust reduced visibility to one half mile in some locations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386293.